Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Albany, NY

August 20, 2012Warren County, New York

NWS Albany, NY issued this special weather statement at Aug 20, 2012, 4:49 PM EDT for Warren County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 4:49 PM EDT (20:49 UTC)
Expired
Aug 20, 2012, 5:15 PM EDT
In force
26 min
Issued by
NWS Albany, NY

County Warren County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WWUS81 KALY 202049
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT MON AUG 20 2012

NYZ042-083-202115-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-
449 PM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM IN

  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 30 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE GEORGE
VILLAGE...OR ABOUT OVER LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
LAKE GEORGE VILLAGE BY 500 PM EDT

LAT...LON 4331 7370 4338 7386 4349 7374 4344 7362
TIME...MOT...LOC 2048Z 234DEG 7KT 4338 7372

$$

LFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:18 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 1:18 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT MON AUG 20 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL BEGIN TO SLOWLY MOVE EAST FROM THE OHIO
VALLEY...AND BRING SOME ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW DAYS...ALTHOUGH MOST AREAS LOOK TO
STAY DRY FOR MUCH OF THE TIME. HIGH PRESSURE WILL RETURN TO THE
REGION BY THURSDAY WITH SEASONABLE TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 900 AM EDT...SKIES WERE MOSTLY CLEAR ACROSS THE FORECAST AREA.
SOME PATCHY VALLEY FOG STILL VISIBLE ON SATELLITE AND SOME THICKER
CIRRUS TO SOUTH. MINOR CHANGES TO FORECAST FOR TODAY IN TERMS OF
CLOUD COVER...REDUCED TILL AFTERNOON...AND TEMPS BASED ON
OBSERVATIONS. MAX TEMPS LOOK GOOD BASED ON 12Z ALBANY SOUNDING. KEPT
SLIGHT/CHC POPS FOR AFTERNOON SHOWERS/THUNDERSTORMS AS AREA OVER
NORTHERN PA WILL REACH NW ZONES BY AFTERNOON.

PREVIOUS...
A LARGE CLOSED OFF LOW AT 500 HPA IS SITUATED
OVER NORTHERN QUEBEC...WITH A LARGE SCALE TROUGH CARVED OUT
ACROSS THE EASTERN CONUS. AN IMPULSE ROTATING AROUND THE TROUGH IS
SEEN ON THE WATER VAPOR IMAGERY THIS MORNING MOVING ACROSS THE
OHIO VALLEY/GREAT LAKES REGION AND IT IS HEADING EASTWARD. AT THE
SAME TIME...SURFACE LOW PRESSURE IS LOCATED OFF THE DELMARVA
PENINSULA. THIS LOW PRESSURE AREA WILL CONTINUE TO MOVE
NORTHEASTWARD INTO THE WESTERN ATLANTIC...BUT SHOULD REMAIN FAR
ENOUGH SOUTH TO KEEP ANY RAINFALL ASSOCIATED WITH THE STORM TO OUR
SOUTH. HOWEVER...IT HAS PROVIDED SOME MID/HIGH LEVEL CLOUDS TO
MOVE INTO OUR FAR SOUTHEASTERN ZONES TO MAKE FOR MOSTLY CLOUDY
SKIES THIS MORNING FOR DUTCHESS AND LITCHFIELD COUNTIES.

DUE TO THE COASTAL STORM REMAINING FAR ENOUGH AWAY...ANY FORCING FOR
SHOWERS TODAY WILL NEED TO COME FROM THE APPROACHING UPPER LEVEL
SHORTWAVE. THIS IMPULSE IS FAIRLY WEAK...AND DESPITE A STRONG JET
OVERHEAD...OUT REGION WILL NOT BE IN ANY FAVORED AREAS FOR LARGE
SCALE LIFT. IN ADDITION...TDS ARE FAIRLY LOW...WITH VALUES
GENERALLY IN THE 50S FOR MOST AREAS. CONSIDERING ALL THESE
FACTORS...IT WILL BE DIFFICULT FOR WIDESPREAD SHOWERS TO DEVELOP.
AT THIS POINT...IT APPEARS THE BEST CHANCE FOR SHOWERS WILL BE IN
THE ELEVATED TERRAIN OF THE CATSKILLS THIS AFTERNOON...AND HAVE
GONE WITH CHC POPS THERE. ELSEWHERE...JUST ISOLD POPS SHOULD COVER
IT. WITH THE WEAK FLOW ALOFT...ANY SHOWERS THAT DEVELOP WON/T MOVE
TOO QUICKLY OR COVER A LOT OF AREA...BUT HEAVY RAIN IS NOT
ANTICIPATED WITH LOW PWATS AND LOW DEWPOINTS. WE DON/T EXPECT ANY
THUNDER WITH MARGINAL INSTABILITY...AND MODEL FORECASTS FOR CAPE
VALUES ARE ONLY A FEW HUNDRED J/KG AT BEST.

SKY COVER LOOKS TO BE PARTLY TO MOSTLY CLOUDY ACROSS THE
CWA...WITH THE MOST CLOUDS ACROSS THE CATSKILLS. ALTHOUGH THERE
MAY BE SOME BREAKS IN THE CLOUDS ACROSS THE MID HUDSON VALLEY/NW
CT LATER THIS MORNING...MOSTLY CLOUDY SKIES MAY MOVE BACK INTO
THESE AREAS DURING THE AFTN AS CLOUDS FROM SHOWERS THAT DEVELOP
OVER THE CATSKILLS SLOWLY SPREAD EASTWARD.

MAX TEMPS TODAY SHOULD BE A FEW DEGREES WARMER THAN
YESTERDAY...WITH UPPER 70S TO NEAR 80 IN MOST VALLEY AREAS. HIGH
TERRAIN MAX TEMPS WILL RANGE FROM THE UPPER 60S IN THE
CATSKILLS...TO THE MID 70S IN THE DACKS WHERE MORE SUN IS
ANTICIPATED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
ANY SHOWERS OVER THE HIGHER TERRAIN SHOULD START TO FADE OFF THIS
EVENING AS THE WEAK SHORTWAVE ALOFT MOVES NORTHEASTWARD AND AWAY
FROM THE AREA. THIS SHOULD PUT OUR REGION IN A LULL FOR THE
REMAINDER OF THE NIGHT WITH JUST SOME PASSING CLOUDS. MIN TEMPS
LOOK TO RANGE FROM THE MID 40S TO MID 50S.

THE POSITIVELY TILTED TROUGH AXIS OVER THE EASTERN CONUS WILL
START TO SHIFT EASTWARD FOR TUESDAY. SIMILAR TO TODAY...LARGE
SCALE FORCING FOR LIFT WILL BE WEAK...AND NO SFC BOUNDARIES WILL
BE CLOSE TO OUR REGION TO HELP FORCE ANY SHOWERS. HAVE GONE WITH
JUST ISOLD SHOWERS FOR THE SOUTHERN HALF OF THE AREA FOR SHOWERS.
INSTABILITY WILL CONTINUE TO BE MEAGER...SO WILL NOT MENTION ANY
THUNDER AT THIS TIME. MAX TEMPS LOOK SIMILAR TO TODAY...WITH UPPER
70S TO NEAR 80.

WILL DROP POPS BACK DOWN FOR THE OVERNIGHT PERIOD ON TUESDAY
NIGHT. MIN TEMPS WILL CONTINUE TO BE SIMILAR TO RECENT DAYS WITH MID
40S TO MID 50S AND A MOSTLY TO PARTLY CLEAR SKY.

ON WEDNESDAY...ANOTHER SURFACE LOW PRESSURE AREA WILL DEVELOP
ALONG THE EASTERN SEABOARD...BUT IT SHOULD ALSO REMAIN FAR ENOUGH
SOUTH TO PREVENT ANY IMPACT ON OUR AREA. WITH THE TROUGH LIFTING
OUT...WILL STILL MENTION A SLIGHT CHC FOR SHOWERS FOR FAR SOUTHERN
AREAS...IN CASE THE SURFACE LOW PRESSURE SYSTEM TRACKS CLOSER THAN
THE CURRENT FORECAST. SURFACE HIGH PRESSURE LOOKS TO BUILD INTO
THE REGION BY THE LATE AFTN/EVE HOURS...ENDING THE SMALL THREAT
FOR SHOWERS. MAX TEMPS LOOK A FEW DEGREES WARMER THAN
TUESDAY...WITH LOW 80S FOR VALLEY AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GLOBAL MODEL SUITE CONSENSUS SUGGESTS A TRANSITION WILL EVOLVE
ACROSS NOAM FROM THE CURRENT TROUGH AXIS TO A ZONAL FLOW FOR THE END
OF THIS WEEK AND INTO A RIDGE FOR THE UPCOMING WEEKEND.  THIS WILL
ALSO SEND TEMPERATURES...AND HUMIDITY LEVELS...TOWARD MORE
SEASONABLE VALUES FOR MID TO LATE AUGUST.

THE LAST EVIDENCE OF THIS DEPARTING TROUGH WEDNESDAY INTO THURSDAY
WILL BE A FRONTAL BOUNDARY ATTEMPTING TO SLIDE SOUTHWARD TOWARD THE
ST LAWRENCE VALLEY.  HOWEVER...THE SURFACE FEATURES ARE EXPECTED TO
REMAIN PARALLEL TO THE UPPER FLOW WHICH SHOULD INHIBIT TOO MUCH
FURTHER PROGRESS OF THIS FRONT TO KEEP OUR WEATHER TRANQUIL.

THE TRANSITION TOWARD A BUILDING ANTICYCLONIC FLOW ALOFT BEGINS
FRIDAY NIGHT AND CONTINUES INTO THE WEEKEND.  850MB TEMPS REBOUND
BACK TOWARD THE MIDDLE TEENS ALONG WITH DEWPOINTS BACK TOWARD AND
EVENTUALLY ABOVE 60F.  THERE IS SOME QUESTION ABOUT A WARM FRONTAL
PASSAGE LATER IN THE WEEKEND AND THE ASSOCIATED CHANCE FOR
CONVECTION.  THE LATEST 00Z ECMWF SUGGESTS THIS RIDGE MAY BE STRONG
ENOUGH TO LIMIT CONVECTION AND DUE TO RATHER LOW CONFIDENCE...WE
WILL CONTINUE WITH THE DRY FORECAST.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
UPPER LEVEL TROUGH COMBINED WITH DAYTIME HEATING HAS ALLOWED AREA OF
SHOWERS AND THUNDERSTORMS THAT WAS OVER PENNSYLVANIA THIS
MORNING...TO EXPAND IN COVERAGE AS IT MOVES TOWARD THE TAF SITES. IT
NOW LOOKS LIKE ALL TAF SITES WILL SEE SOME RAIN/RAIN SHOWERS THIS
AFTERNOON/EARLY EVENING. ALSO A SLIGHT CHANCE FOR THUNDER AT ALL TAF
SITES TOO. SHORT WAVE SHOULD PASS EAST OF TAF SITES BY MIDNIGHT AND
SHOWERS SHOULD END THIS EVENING. AREAS AND FOG/STRATUS WILL DEVELOP
OVER AREA AND MVFR/IFR FORECAST FOR ALL TAF SITES AROUND DAYBREAK
TOMORROW MORNING.

WINDS WILL BE RATHER LIGHT...LESS THAN 10 KTS...THROUGH THE FORECAST
PERIOD.

OUTLOOK...
TUE-WED...VFR. SLIGHT CHC -SHRA.
THU-FRI...VFR. NO SIG WX.

&&

.FIRE WEATHER...
IMPULSES ASSOCIATED WITH A SLOW MOVING UPPER LEVEL TROUGH WILL
ALLOW FOR ISOLATED TO SCATTERED RAIN SHOWERS FOR TODAY THROUGH
WEDNESDAY ACROSS THE REGION.

RH VALUES WILL DROP TO 35-45 PERCENT THIS AFTERNOON...BUT WILL
RECOVER TO NEAR 100 PERCENT TONIGHT. RH VALUES WILL ONCE AGAIN
DROP TO THE 35-45 PERCENT RANGE FOR TUESDAY AFTERNOON...BUT
RECOVER TO NEAR 100 PERCENT ON TUESDAY NIGHT.

OVER THE NEXT FEW DAYS...SURFACE WINDS WILL BE LIGHT AND VARIABLE.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED FOR THE NEXT FIVE DAYS.

ISOLATED TO SCATTERED RAIN SHOWERS ARE EXPECTED OVER THE NEXT FEW
DAYS...BUT BASIN AVERAGE RAINFALL AMOUNTS ARE FORECAST TO BE UNDER A
QUARTER OF AN INCH WHICH WILL HAVE LITTLE OR NO IMPACT ON AREA
STREAMS AND RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SND/FRUGIS
NEAR TERM...SND/FRUGIS
SHORT TERM...FRUGIS
LONG TERM...BGM
AVIATION...SND
FIRE WEATHER...FRUGIS
HYDROLOGY...FRUGIS/GJM
Hazardous weather outlook, Aug 20, 4:19 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT MON AUG 20 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
419 PM EDT MON AUG 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE WILL BE SCATTERED NON SEVERE THUNDERSTORMS OVER THE REGION
THROUGH THIS EVENING. ALLTHOUGH DAMAGING WINDS AND LARGE HAIL ARE
NOT EXPECTED WITH THE THUNDERSTORMS...THE THUNDERSTORMS WILL BE
SLOW MOVING AND COULD PRODUCE ENOUGH HEAVY RAIN TO RESULT IN
PONDING OF WATER AND SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 4:15 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT MON AUG 20 2012

NYZ042-202045-
NORTHERN WARREN NY-
415 PM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM IN

  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 30 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GARNET
LAKE...OR ABOUT 16 MILES WEST OF WARRENSBURG...AND MOVING NORTHEAST
AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
GARNET LAKE...7 MILES SOUTHEAST OF BAKERS MILLS AND 9 MILES SOUTHEAST
OF EDWARDS HILL BY 420 PM EDT
THURMAN AND 8 MILES SOUTHEAST OF SODOM BY 425 PM EDT
HIGH STREET BY 430 PM EDT

LAT...LON 4368 7403 4349 7387 4342 7415 4353 7417
TIME...MOT...LOC 2014Z 247DEG 26KT 4349 7403

LFM
Special weather statement, Aug 20, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EDT MON AUG 20 2012

NYZ042-083-202115-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-
449 PM EDT MON AUG 20 2012

...A STRONG THUNDERSTORM IN

  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 30 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE GEORGE
VILLAGE...OR ABOUT OVER LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL BE NEAR...
LAKE GEORGE VILLAGE BY 500 PM EDT

LAT...LON 4331 7370 4338 7386 4349 7374 4344 7362
TIME...MOT...LOC 2048Z 234DEG 7KT 4338 7372

LFM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:15 PM EDTSpecial Weather StatementALYWarren30 min
Aug 20, 5:55 PM EDTSpecial Weather StatementALYWarren35 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.